Alert archive / Oregon / High Surf Warnings in 2014
High Surf Warning 1, NWS Medford, OR
NWS Medford, OR issued this high surf warning at Jan 9, 2014, 3:35 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 10, 2014, 10:00 PM PST. It was in force for 39 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 9, 2014, 3:35 AM PST (11:35 UTC)
- In effect from
- Jan 10, 2014, 10:00 PM PST
- Expired
- Jan 12, 2014, 1:00 PM PST
- In force
- 39 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 5:11 PM PST | HEAVY RAIN 1.08 | 7 Ese Coos Bay, OR | 8PM-8PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720 WHUS46 KMFR 091135 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 335 AM PST THU JAN 9 2014 ORZ021-022-091945- /O.NEW.KMFR.SU.W.0001.140111T1700Z-140112T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 335 AM PST THU JAN 9 2014 ...HIGH SURF WARNING IN EFFECT FROM 9 AM SATURDAY TO 10 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 9 AM SATURDAY TO 10 AM PST SUNDAY. * WAVES AND SURF...SOUTHERLY WAVES INCREASE AHEAD OF THE FRONT FRIDAY NIGHT INTO SATURDAY MORNING...AFFECTING MORE SOUTHERLY FACING COASTAL AREAS. WESTERLY SWELL INCREASES TO 25 FEET WITH BREAKER HEIGHT NEAR 34 FEET POSSIBLE BEHIND THE FRONT. * TIMING...SOUTHERLY FACING BEACHES FRIDAY NIGHT INTO SATURDAY WILL BE PRIMARILY AFFECTED WITH THE ENTIRE COAST AFFECTED SATURDAY INTO SUNDAY. * IMPACTS...THE SURF ZONE WILL SEE OCCASIONAL WAVES RUN UPS THAT ARE MUCH FARTHER THAN THE PREVAILING WAVES. RANDOM VERY LARGE WAVES WILL WASH OVER HIGHER ROCKS AND JETTIES CAUSING VERY HAZARDOUS SURF ZONES AND POSSIBLY AREAS IN FROM THE SURF ZONE...EVEN PARKING LOTS CLOSE TO SHORE NEAR SEA LEVEL MAY SEE OCCASIONAL WAVES REACHING INTO THEM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. SURF MAY SEE OCCASIONAL RUN- UPS MUCH FARTHER INLAND THAN PREVAILING WAVES. JETTIES WILL BE EXCEPTIONALLY HAZARDOUS...STAY OFF THEM AND NEVER TURN YOUR BACK ON THE OCEAN! && $$
8 follow-up statements
221 WHUS46 KMFR 091943 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1143 AM PST THU JAN 9 2014 ORZ021-022-101200- /O.EXT.KMFR.SU.W.0001.140111T0600Z-140112T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1143 AM PST THU JAN 9 2014 ...HIGH SURF WARNING NOW IN EFFECT FROM 10 PM FRIDAY TO 10 AM PST SUNDAY... * WAVES AND SURF...SOUTHERLY WAVES INCREASE AHEAD OF THE FRONT FRIDAY NIGHT INTO SATURDAY MORNING...AFFECTING MORE SOUTHERLY FACING COASTAL AREAS WITH WAVES INITIALLY UP TO 20 FT. WESTERLY SWELL INCREASES TO 25 FEET SATURDAY INTO SATURDAY NIGHT WITH BREAKER HEIGHTS NEAR 34 FEET BEHIND THE FRONT. * TIMING...FRIDAY NIGHT INTO SATURDAY MORNING FOR PRIMARILY SOUTH FACING BEACHES, BUT THEN THE ENTIRE COAST SATURDAY INTO SUNDAY. * IMPACTS...THE SURF ZONE WILL SEE OCCASIONAL WAVE RUN UPS THAT ARE MUCH FARTHER THAN THE PREVAILING WAVES. RANDOM VERY LARGE WAVES WILL WASH OVER HIGHER ROCKS AND JETTIES CAUSING VERY HAZARDOUS SURF ZONES AND POSSIBLY AREAS IN FROM THE SURF ZONE. EVEN PARKING LOTS CLOSE TO SHORE NEAR SEA LEVEL MAY SEE OCCASIONAL WAVES REACHING INTO THEM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. SURF MAY SEE OCCASIONAL RUN UPS MUCH FARTHER INLAND THAN PREVAILING WAVES. JETTIES WILL BE EXCEPTIONALLY HAZARDOUS...STAY OFF THEM AND NEVER TURN YOUR BACK ON THE OCEAN! && $$
434 WHUS46 KMFR 101202 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 402 AM PST FRI JAN 10 2014 ORZ021-022-102015- /O.CON.KMFR.SU.W.0001.140111T0600Z-140112T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 402 AM PST FRI JAN 10 2014 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SUNDAY... * WAVES AND SURF...SOUTHERLY WAVES INCREASE AHEAD OF THE FRONT THIS EVENING INTO SATURDAY MORNING...AFFECTING MAINLY SOUTHERLY FACING COASTAL AREAS WITH WAVES INITIALLY UP TO 20 FT. WESTERLY SWELL INCREASES TO 24 TO 27 FEET SATURDAY AFTERNOON INTO SATURDAY NIGHT WITH BREAKER HEIGHTS NEAR 30 TO 34 FEET BEHIND THE FRONT. * TIMING...THIS EVENING INTO SATURDAY MORNING FOR PRIMARILY SOUTH FACING BEACHES... BUT THEN THE ENTIRE COAST SATURDAY AFTERNOON INTO SUNDAY MORNING. * IMPACTS...THE SURF ZONE WILL SEE OCCASIONAL WAVE RUN UPS THAT ARE MUCH FARTHER THAN THE PREVAILING WAVES. RANDOM VERY LARGE WAVES WILL WASH OVER HIGHER ROCKS AND JETTIES CAUSING VERY HAZARDOUS SURF ZONES AND POSSIBLY AREAS IN FROM THE SURF ZONE. EVEN PARKING LOTS CLOSE TO SHORE NEAR SEA LEVEL MAY SEE OCCASIONAL WAVES REACHING INTO THEM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. SURF MAY SEE OCCASIONAL RUN UPS MUCH FARTHER INLAND THAN PREVAILING WAVES. JETTIES WILL BE EXCEPTIONALLY HAZARDOUS...STAY OFF THEM AND NEVER TURN YOUR BACK ON THE OCEAN! && $$
013 WHUS46 KMFR 102013 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1213 PM PST FRI JAN 10 2014 ORZ021-022-111230- /O.CON.KMFR.SU.W.0001.140111T0600Z-140112T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1213 PM PST FRI JAN 10 2014 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SUNDAY... * WAVES AND SURF...SOUTHERLY WAVES INCREASE AHEAD OF THE FRONT THIS EVENING INTO SATURDAY MORNING...AFFECTING MAINLY SOUTHERLY FACING COASTAL AREAS WITH WAVES INITIALLY UP TO 20 FT. WESTERLY SWELL INCREASES TO 24 TO 27 FEET SATURDAY AFTERNOON INTO SATURDAY NIGHT WITH BREAKER HEIGHTS NEAR 30 TO 34 FEET BEHIND THE FRONT. * TIMING...THIS EVENING INTO SATURDAY MORNING FOR PRIMARILY SOUTH FACING BEACHES...BUT THEN THE ENTIRE COAST SATURDAY AFTERNOON INTO SUNDAY MORNING. * IMPACTS...THE SURF ZONE WILL SEE OCCASIONAL WAVE RUN UPS THAT ARE MUCH FARTHER THAN THE PREVAILING WAVES. RANDOM VERY LARGE WAVES WILL WASH OVER HIGHER ROCKS AND JETTIES CAUSING VERY HAZARDOUS SURF ZONES AND POSSIBLY AREAS IN FROM THE SURF ZONE. EVEN PARKING LOTS CLOSE TO SHORE NEAR SEA LEVEL MAY SEE OCCASIONAL WAVES REACHING INTO THEM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. SURF MAY SEE OCCASIONAL RUN UPS MUCH FARTHER INLAND THAN PREVAILING WAVES. JETTIES WILL BE EXCEPTIONALLY HAZARDOUS...STAY OFF THEM AND NEVER TURN YOUR BACK ON THE OCEAN! && $$ SK
592 WHUS46 KMFR 102249 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 249 PM PST FRI JAN 10 2014 ORZ021-022-111500- /O.EXT.KMFR.SU.W.0001.140111T0600Z-140112T2100Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 249 PM PST FRI JAN 10 2014 ...HIGH SURF WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO 1 PM PST SUNDAY... * WAVES AND SURF...SOUTHERLY WAVES WILL INCREASE THIS EVENING AND INTO SATURDAY MORNING...PRODUCING BREAKERS OF 22 TO 25 FEET...MAINLY AT SOUTH FACING COASTAL AREAS. BREAKER HEIGHTS WILL INCREASE TO 30 TO 35 FEET SATURDAY EVENING AND PERSIST THROUGH SUNDAY MORNING. * TIMING...THIS EVENING INTO SATURDAY MORNING FOR PRIMARILY SOUTH FACING BEACHES...BUT THEN THE ENTIRE COAST SATURDAY AFTERNOON INTO SUNDAY MORNING. * IMPACTS...THE SURF ZONE WILL SEE OCCASIONAL WAVE RUN UPS THAT REACH MUCH FARTHER INTO SHORE THAN THE PREVAILING WAVES. RANDOM VERY LARGE WAVES WILL ALSO WASH OVER HIGHER ROCKS AND JETTIES CAUSING VERY HAZARDOUS CONDITIONS IN AND NEAR AREA BEACHES AND THE IMMEDIATE SHORELINE. WAVES MAY EVEN REACH PARKING LOTS CLOSE TO SHORE AND NEAR SEA LEVEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. SURF MAY SEE OCCASIONAL RUN UPS MUCH FARTHER INLAND THAN PREVAILING WAVES. JETTIES WILL BE EXCEPTIONALLY HAZARDOUS...STAY OFF THEM AND NEVER TURN YOUR BACK ON THE OCEAN! && $$ BPN
432 WHUS46 KMFR 111051 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 251 AM PST SAT JAN 11 2014 ORZ021-022-112300- /O.CON.KMFR.SU.W.0001.000000T0000Z-140112T2100Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 251 AM PST SAT JAN 11 2014 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 1 PM PST SUNDAY... * WAVES AND SURF...SOUTHERLY WAVES WILL INCREASE EARLY THIS MORNING...PRODUCING BREAKERS OF 20 TO 25 FEET... MAINLY AT SOUTH FACING COASTAL AREAS. BREAKER HEIGHTS WILL INCREASE FOR ALL AREAS THIS AFTERNOON INTO TONIGHT...PEAKING AT 28 TO 34 FEET THIS EVENING AND TONIGHT. THEN BREAKERS WILL REMAIN ELEVATED THROUGH SUNDAY MORNING. * TIMING...THIS MORNING FOR PRIMARILY SOUTH FACING BEACHES...BUT THEN THE ENTIRE COAST THIS AFTERNOON THROUGH SUNDAY MORNING. * IMPACTS...THE SURF ZONE WILL SEE OCCASIONAL WAVE RUN UPS THAT REACH MUCH FARTHER INTO SHORE THAN THE PREVAILING WAVES. RANDOM VERY LARGE WAVES WILL ALSO WASH OVER HIGHER ROCKS AND JETTIES CAUSING VERY HAZARDOUS CONDITIONS IN AND NEAR AREA BEACHES AND THE IMMEDIATE SHORELINE. WAVES MAY EVEN REACH PARKING LOTS CLOSE TO SHORE AND NEAR SEA LEVEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. SURF MAY SEE OCCASIONAL RUN UPS MUCH FARTHER INLAND THAN PREVAILING WAVES. JETTIES WILL BE EXCEPTIONALLY HAZARDOUS...STAY OFF THEM AND NEVER TURN YOUR BACK ON THE OCEAN! && $$ CC
069 WHUS46 KMFR 112246 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 246 PM PST SAT JAN 11 2014 ORZ021-022-121100- /O.CON.KMFR.SU.W.0001.000000T0000Z-140112T2100Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 246 PM PST SAT JAN 11 2014 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 1 PM PST SUNDAY... * WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 26 FEET WILL INCREASE LATE THIS AFTERNOON AND EVENING...BECOMING 28 TO 34 FEET OVERNIGHT. * TIMING...BREAKERS WILL REMAIN ELEVATED THROUGH SUNDAY MORNING...THEN DECREASE THROUGH SUNDAY AFTERNOON. * IMPACTS...THE SURF ZONE WILL SEE OCCASIONAL WAVE RUN UPS THAT REACH MUCH FARTHER INTO SHORE THAN THE PREVAILING WAVES. RANDOM VERY LARGE WAVES WILL ALSO WASH OVER HIGHER ROCKS AND JETTIES CAUSING VERY HAZARDOUS CONDITIONS IN AND NEAR AREA BEACHES AND THE IMMEDIATE SHORELINE. WAVES MAY EVEN REACH PARKING LOTS CLOSE TO SHORE AND NEAR SEA LEVEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. SURF MAY SEE OCCASIONAL RUN UPS MUCH FARTHER INLAND THAN PREVAILING WAVES. JETTIES WILL BE EXCEPTIONALLY HAZARDOUS...STAY OFF THEM AND NEVER TURN YOUR BACK ON THE OCEAN! && $$
315 WHUS46 KMFR 121101 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 301 AM PST SUN JAN 12 2014 ORZ021-022-122100- /O.CON.KMFR.SU.W.0001.000000T0000Z-140112T2100Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 301 AM PST SUN JAN 12 2014 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... * WAVES AND SURF...BREAKER HEIGHTS OF 28 TO 32 FEET EARLY THIS MORNING WILL GRADUALLY DECREASE...BECOMING 20 TO 22 FEET BY THIS AFTERNOON. * TIMING...BREAKER HEIGHTS HAVE REACHED A PEAK...BUT WILL REMAIN HIGH INTO THIS AFTERNOON. * IMPACTS...THE SURF ZONE WILL SEE OCCASIONAL WAVE RUN UPS THAT REACH MUCH FARTHER INTO SHORE THAN THE PREVAILING WAVES. RANDOM VERY LARGE WAVES WILL ALSO WASH OVER HIGHER ROCKS AND JETTIES CAUSING VERY HAZARDOUS CONDITIONS IN AND NEAR AREA BEACHES AND THE IMMEDIATE SHORELINE. WAVES MAY EVEN REACH PARKING LOTS CLOSE TO SHORE AND NEAR SEA LEVEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. SURF MAY SEE OCCASIONAL RUN UPS MUCH FARTHER INLAND THAN PREVAILING WAVES. JETTIES WILL BE EXCEPTIONALLY HAZARDOUS...STAY OFF THEM AND NEVER TURN YOUR BACK ON THE OCEAN! && $$ DW
629 WHUS46 KMFR 122057 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1257 PM PST SUN JAN 12 2014 ORZ021-022-122200- /O.EXP.KMFR.SU.W.0001.000000T0000Z-140112T2100Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1257 PM PST SUN JAN 12 2014 ...HIGH SURF WARNING WILL EXPIRE AT 1 PM PST THIS AFTERNOON... WAVES ARE SUBSIDING BELOW HIGH SURF CRITERIA BUT BREAKERS OF 20 FEET ARE STILL POSSIBLE THROUGH THE AFTERNOON. $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Jan 9, 3:06 AM PST, 29 minutes earlier.
Area forecast discussion, Jan 9, 3:06 AM PST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
306 AM PST THU JAN 9 2014
.DISCUSSION...EVERYTHING LOOKS TO REMAIN ON TRACK CONCERNING THE
UPCOMING STORM SYSTEM THIS WEEKEND...AND THE WEAKER SYSTEM DUE IN
TODAY. MODELS ARE IN RATHER GOOD AGREEMENT...SO HAVE INCREASED
CONFIDENCE IN MANY ASPECTS OF THE FORECAST. HAVE OPTED TO ISSUE
HIGH WIND WATCHES FOR THE COAST AND PORTIONS OF THE EAST SIDE DUE
TO THIS INCREASED CONFIDENCE...AND THE DETAILS OF THESE WILL BE
DISCUSSED BELOW.
CURRENTLY...SHOWERS CONTINUE OVER THE CASCADES AND MANY AREAS WITHIN
THE WEST SIDE. WINDS ALSO REACHED ADVISORY CRITERIA OVER PORTIONS
OF LAKE AND KLAMATH COUNTIES LATE LAST NIGHT...AND HAVE REMAINED
THERE THROUGH EARLY THIS MORNING. GUIDANCE SUGGESTS THAT THE WINDS
SHOULD QUICKLY DIMINISH OVER THE NEXT HOUR OR SO...BUT SHOULD THEY
CONTINUE...THE ADVISORY MAY NEED TO BE EXTENDED BY A FEW HOURS.
SHOWERS WILL GRADUALLY DECREASE IN INTENSITY THIS MORNING...BUT
WILL RETURN IN FULL FORCE LATER TODAY AS A STRONG WARM FRONT
PUSHES ACROSS THE AREA AND OVERRUNNING BEGINS IN EARNEST. THE WARM
FRONT WILL ALSO ACT TO PUSH UP SNOW LEVELS...FROM AROUND 3500 FEET
THIS MORNING TO OVER 6000 FEET THIS EVENING. UNTIL THAT
TIME...SNOW WITH LIGHT ACCUMULATIONS WILL CONTINUE ACROSS THE
HIGHER ELEVATIONS. LONG WAVE RIDGING WILL THEN TAKE CONTROL OF THE
AREA...WITH WARMER TEMPERATURES AND DECREASED PRECIPITATION
CHANCES EXPECTED FRIDAY.
THE RIDGE WILL SLIDE QUICKLY EAST FRIDAY NIGHT...ALLOWING THE MAIN
EVENT TO PUSH TOWARDS THE FORECAST AREA. THIS TROUGH HAS BECOME MORE
VIGOROUS WITH EACH PASSING MODEL RUN...AND ALL INDICATIONS ARE THAT
THIS WILL BE A STRONG WET SEASON STORM FOR OUR AREA. PRIMARY
CONCERNS WILL BE WIND...RAIN/SNOW...AND EXTREMELY STRONG SURF
CONDITIONS...AS ILLUSTRATED IN THE SPECIAL WEATHER STATEMENT.
PRIMARY CONCERNS WILL LIE WITH THE WIND SPEEDS. AT THE COAST...MODEL
SOLUTIONS...IN PARTICULAR THE NAM...ARE PRODUCING A COASTAL JET
FEATURE WITH BOUNDARY LAYER WIND SPEEDS IN EXCESS OF 55 MPH. THIS
WILL LIKELY LEAD TO VERY STRONG WINDS ALONG THE COAST...ESPECIALLY
OVER HEADLANDS AND OTHER EXPOSED AREAS. FOR THE EAST SIDE...WIND
SPEEDS AT 700 MB ARE APPROACHING 75 MPH IN BOTH THE EC AND GFS
SOLUTIONS. FORECAST GRADIENTS HAVE INCREASED AS WELL. LATE LAST
NIGHT...FORECAST GRADIENTS BETWEEN RDM AND RDD WERE AROUND -8
MB...AND WERE PRODUCING WINDS OF 35 TO 45 MPH NEAR SUMMER LAKE. FOR
THIS WEEKEND...GRADIENTS WILL BE HALF AGAIN OR DOUBLE THOSE VALUES.
FOR THESE REASONS...HAVE OPTED TO ISSUE A HIGH WIND WATCH FOR BOTH
AREAS...ANTICIPATING THAT A HIGH WIND WARNING WILL BE NECESSARY
LATER THIS WEEK.
WHILE LESS OF AN IMPACT...THIS SYSTEM WILL ALSO PRODUCE QUITE A BIT
OF PRECIPITATION. WITH A TROPICAL MOISTURE SOURCE FEEDING INTO THE
REGION...THERE IS GOOD REASON TO SUSPECT THAT RAINFALL RATES WITHIN
THE AREA WILL BE HEAVY. HOWEVER...THE SYSTEM WILL PASS THROUGH RATHER
QUICKLY...SO PRECIPITATION TOTALS WILL BE LIMITED. SNOW LEVELS WILL
INITIALLY BEGIN NEAR 8000 FEET FRIDAY NIGHT...BUT WILL QUICKLY DROP
TO BELOW 4000 FEET BY SATURDAY EVENING. WE CAN THEREFORE EXPECT SOME
SIGNIFICANT SNOWFALL IN THE CASCADES AND OTHER HIGHER
ELEVATIONS...WITH MOUNTAIN PASSES POSSIBLY RECEIVING SEVERAL INCHES
BEFORE THE PRECIPITATION WINDS DOWN. SHOWERS WILL CONTINUE THROUGH
SUNDAY AS ANOTHER WARM FRONT MOVES IN.
FROM MONDAY ONWARD...THE STRONG EAST PACIFIC RIDGE RETURNS...AND ALL
SIGNS POINT TO IT REMAINING IN CONTROL FOR MUCH...IF NOT ALL...OF
NEXT WEEK. THE RESULT WILL BE OFFSHORE FLOW...WITH SIGNIFICANT DRYING
AND WARMING ACROSS THE AREA. THE EXCEPTION TO THIS RULE WILL BE THE
VALLEYS...WHICH CAN EXPECT THE RETURN OF INVERSIONS...LIMITED
MIXING...AND OF COURSE...OVERNIGHT AND MORNING FOG. -BPN
&&
.AVIATION...BASED ON THE 09/06Z TAF CYCLE...WITH A 100+ KNOT
NORTHWEST JET STREAM MOVING OVER THE AREA AND ONE SHORTWAVE TROUGH
BELOW IT RUNNING ONTO THE HEALS OF THE NEXT...WE HAVE HAD A REPORT
OF SEVERE TURBULENCE OVER MEDFORD AT FLIGHT LEVEL 8500 FEET LAST
EVENING. ALSO HAD A REPORT OF MODERATE TO SEVERE ICING EARLIER
OVER MONTAGUE. CONDITIONS FOR ICING TO LESSEN SOME EARLY THIS
MORNING AS MID LEVEL MOISTURE DIMINISHES...BUT THE THREAT FOR
TURBULENCE IS LIKELY TO REMAIN THROUGH MUCH OF THE TAF PERIOD AS
ONE FRONT MOVES THROUGH AND REPLACED BY THE NEXT WHILE THE JET
STREAM HOLDS OVER US.
HAVE BACKED OFF ON REDUCTIONS IN CEILINGS AND VISIBILITIES THROUGH
THE MORNING FROM THE PREVIOUS TAF ISSUANCE AS IT APPEARS THAT
THERE WILL BE NO BREAKS IN THE OVERCAST. HIGH CLOUDS FROM THE NEXT
SYSTEM ARE ALREADY OVERSPREADING THE TAIL END OF THE CURRENT
FRONTAL SYSTEM. THUS...EXPECT VALLEY CEILINGS TO MOSTLY REMAIN IFR
TO MVFR OVERNIGHT RATHER THAN LOWER. ON THURSDAY...CEILINGS AND
VISIBILITIES SHOULD COME UP QUICKLY TO VFR IN THE MORNING...BUT A
WARM FRONT PUSHING IN DURING THE LATER AFTERNOON AND EVENING IS
LIKELY TO RESULT IN MVFR AND IFR PUSHING ONTO THE COAST AND THEN
INLAND. -BTL
&&
.MARINE...WIND WAVES COMBINED WITH INCREASING WESTERLY SWELL WILL
CREATE CHAOTIC HAZARDOUS SEAS NORTH OF CAPE BLANCO. WESTERLY SWELL
CONTINUES TO INCREASE THROUGH THE END OF THE WEEK WITH
ANOTHER...MUCH STRONGER...FRONT MOVING THROUGH THE WATERS FRIDAY
NIGHT INTO SATURDAY. GALES AND VERY STEEP DANGEROUS SEAS ARE EXPECTED
DURING THIS TIME FRAME....WITH GUSTS POSSIBLE REACHING STORM
STRENGTH POSSIBLE BUT CONFIDENCE IS NOT HIGH AT THIS TIME AND WILL
KEEP AT STRONG GALES. EXTREMELY LARGE SWELLS BEHIND THE FRONT WITH
SEAS POTENTIALLY REACHING 25 FT SATURDAY AFTERNOON AND NIGHT. -SVEN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM THIS AFTERNOON TO 1 PM
PST FRIDAY FOR ORZ021-022.
HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON
FOR ORZ021-022.
HIGH SURF WARNING FROM 9 AM SATURDAY TO 10 AM PST SUNDAY FOR
ORZ021-022.
WIND ADVISORY UNTIL 4 AM PST EARLY THIS MORNING FOR ORZ030-031.
HIGH WIND WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING
FOR ORZ030-031.
CA...HIGH WIND WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING
FOR CAZ085.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM
THIS AFTERNOON TO 1 PM PST FRIDAY FOR PZZ350-356-370-376.
HAZARDOUS SEAS WARNING FROM 1 PM FRIDAY TO 10 AM PST SUNDAY FOR
PZZ350-356-370-376.
GALE WARNING FROM 1 PM FRIDAY TO 10 PM PST SATURDAY FOR
PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 PM PST FRIDAY
FOR PZZ350-356-370-376.
BPN/BTL/SBNIn the hours before
Special weather statement, Jan 9, 3:08 AM PST, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 308 AM PST THU JAN 9 2014 CAZ080>085-ORZ021>031-100015- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA... WEED...MOUNT SHASTA...DUNSMUIR...MCCLOUD...TENNANT...TULELAKE... DORRIS...ALTURAS...COOS BAY...NORTH BEND...REEDSPORT...BANDON... PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH... DRAIN...ELKTON...ROSEBURG...SUTHERLIN...GREEN...MYRTLE CREEK... CANYONVILLE...GLENDALE...GRANTS PASS...CAVE JUNCTION... STEAMBOAT...TOKETEE FALLS...MEDFORD...ASHLAND...CRATER LAKE... CRESCENT LAKE...DIAMOND LAKE...UNION CREEK...HOWARD PRAIRIE... SISKIYOU SUMMIT...ALTAMONT...KLAMATH FALLS...BEATTY...BLY... CHEMULT...CRESCENT...GILCHRIST...SPRAGUE RIVER...LAKEVIEW 308 AM PST THU JAN 9 2014 ...SIGNIFICANT SYSTEM WILL BRING STRONG WINDS...RAIN...AND SNOW THIS WEEKEND... AFTER A LONG PERIOD OF DRY WEATHER...A STRONG COLD FRONT WILL MOVE ONSHORE SATURDAY. STRONG WINDS AND HEAVY RAIN WILL BE THE MOST PROMINENT FEATURES OF THIS SYSTEM...ALTHOUGH THERE WILL BE SIGNIFICANT SNOW IN THE CASCADES AND HEAVY SURF ALONG THE COAST. GUSTY WINDS ARE LIKELY OVER MUCH OF THE AREA SATURDAY INTO SATURDAY NIGHT...WHILE WINDS ALONG THE COAST...OVER THE SISKIYOUS AND CASCADES...AND ACROSS PORTIONS OF THE EAST SIDE COULD APPROACH 50 MPH WITH HIGHER GUSTS. THE SYSTEM WILL BE VERY WET...WITH A TROPICAL MOISTURE CONNECTION. THE HEAVIEST RAIN WILL OCCUR SATURDAY...ALTHOUGH PRECIPITATION WILL CONTINUE INTO SUNDAY. SNOW LEVELS WILL INITIALLY BE ABOVE 5000 FEET...BUT WILL DROP TO BELOW 4000 FEET BY SUNDAY MORNING. THIS SYSTEM MAY BRING SEVERAL INCHES OF SNOW TO THE HIGHER MOUNTAIN PASSES. HEAVY SURF WILL DEVELOP ALONG THE COAST SATURDAY. BREAKER HEIGHTS MAY EXCEED 30 FEET IN THE SURF ZONE. JETTIES AND PIERS WILL BE OCCASIONALLY INUNDATED...AND THERE WILL BE SNEAKER WAVES ALONG THE BEACHES AS WELL. STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR UPDATED FORECASTS AS THIS STORM SYSTEM APPROACHES. BPN
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:21 PM PST | Small Craft Advisory for Winds | MFR | 31 hr | |
| Jan 8, 9:08 PM PST | Wind Advisory | MFR | Klamath, Lake | 7 hr |
| Jan 9, 3:13 AM PST | Gale Warning | MFR | 64 hr | |
| Jan 9, 3:13 AM PST | Hazardous Seas Warning | MFR | 3 days | |
| Jan 9, 3:51 AM PST | High Wind Watch | MFR | Coos, Curry, Douglas, Klamath, Lake | 24 hr |
| Jan 9, 11:45 AM PST | Wind Advisory | MFR | Klamath, Lake | 22 hr |
Nearby
High Surf Warnings in Oregon, 2014Every high surf warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.